Background: Intrathecal Baclofen (ITB) has become an increasingly common treatment for severe muscle spasticity associated with conditions such as cerebral palsy and spinal cord injury. Classically, withdrawal symptoms mimic symptoms of serotonin syndrome with hypertension, increased spasticity, clonus, hyperthermia, tachycardia, and possibly acute psychosis. Hypotension, muscle flaccidity, and respiratory depression are generally considered symptoms of toxicity or overdose.
Case report: We present the case of a male with recent ITB pump revision who presented with autonomic features suggestive of Baclofen withdrawal, while the remainder of his physical examination suggested appropriate medication dosing. Interrogation of the patient's ITB pump revealed normal function, and the patient had no clinical change with intravenous benzodiazepines, but his condition ultimately improved when his Baclofen dosing was decreased, indicating toxicity instead of withdrawal. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: As Baclofen pump use increases, the importance of recognizing these potentially life-threatening complications also increases. This case presents the emergency physician with an atypical presentation and emphasizes the importance of a thorough neurologic examination to diagnose patients accurately.
Keywords: Baclofen; autonomic; overdose; pump; withdrawal.
Published by Elsevier Inc.